Haldol is of course an antipsychotic and its purpose (among others as determined by a doctor or psychiatrist) is to treat psychosis not to calm down a person. The two concerns are firstly that Haldol (like all other antipsychotics) can cause tardive dyskinesia and as that is clinically related to Parkinson's this is an express concern with people with Parkinson's. Also there is a concern with the use of antipsychotics in general with people who are elderly and have dementia (this is listed on the medication websites). However as dementia in Parkinson's (or any other form of dementia) can cause agitation sometimes it is misdiagnosed as psychosis. There are now treatments for dementia such as Namenda. Also psychosis in Parkinson's is clinically different from standard psychosis and there are treatments in experimental use that will not cause tardive such as Zofran. All of this information would have to be discussed with a neurologist who is a movement disorders specialist but that referral is essential for a person with Parkinson's. Also a person should accompany them to all doctor and hospital visits and they should carry clear identification that they have Parkinson's as well as a list of all the other medications they take to avoid medication interactions.
Thank You, what happened was my father in law who lived on his own with PD, tripped and broke his hip before his 2 hour drive to come and visit us, he came out of the 1 hour surgery fine, they were giving him his PD meds, then the Hospital started giving haldol and 3 days later he was on full life support and by the following week he died, even a PDR says not to give haldol to a PD patient, they could not believe he lived on his own in a two story home and listed his death as a heart attack with aspiration pneumonia and advanced PD, with stage five PD comes dementia, and if you have stage 5 PD you cannot live alone, so if they knew he had PD, thinking it was advanced as well (it also says no haldol for dementia) why on earth would they give him haldol, the FDA does not approve Haldol to be administered intravenously, yet they gave it to him like that also, is there any reason you can think of for using haldol with this patient?
If you believe this violated known FDA guidelines that are documented and this may have potentially impacted on his safety and well being the first step to do would be to speak to the agency that has formal oversight over whatever hospital or doctor was treating him and ask what the appropriate steps would be to file a formal complaint and take the next step from there.
Thank You for the advice I have his med records and it clearly states haldol every 4 hours intravenously, they also stopped giving him his PD meds this is off the FDA's website can you think of a reason why a doctor would do this knowing he has PD
Thank You again so much...........
Information for Healthcare Professionals: Haloperidol (marketed as Haldol, Haldol Decanoate and Haldol Lactate)
FDA ALERT [9/2007]: This Alert highlights revisions to the labeling for haloperidol (marketed as Haldol, Haldol Decanoate and Haldol Lactate). The updated labeling includes WARNINGS stating that Torsades de Pointes and QT prolongation have been observed in patients receiving haloperidol, especially when the drug is administered intravenously or in higher doses than recommended. Haloperidol is not approved for intravenous use.
This information reflects FDA’s current analysis of data available to FDA concerning this drug. FDA intends to update this sheet when additional information or analyses become available.
To report any unexpected adverse or serious events associated with the use of this drug, please contact the FDA MedWatch program either online, by regular mail or by fax, using the contact information at the bottom of this page.
This advisory addresses the risk of QT prolongation and Torsades de Pointes (TdP) in patients treated with haloperidol (a butryphenone antipsychotic), especially when given intravenously.
Recommendations and considerations for healthcare professionals:
Although injectable haloperidol is approved by the FDA only for intramuscular injection, there is considerable evidence from the medical literature that intravenous administration of haloperidol is a relatively common “off-label” clinical practice, primarily for treatment of severe agitation in intensive care units. Due to a number of case reports of sudden death, TdP and QT prolongation in patients treated with haloperidol (especially when the drug is given intravenously or at doses higher than recommended), the sponsor has updated the labeling for haloperidol. The updated WARNINGS note that:
Higher doses and intravenous administration of haloperidol appear to be associated with a higher risk of QT prolongation and TdP.
Although cases of sudden death, TdP and QT prolongation have been reported even in the absence of predisposing factors, particular caution is advised in treating patients using any formulation of haloperidol who:
have other QT-prolonging conditions, including electrolyte imbalance (particularly hypokalemia and hypomagnesemia),
have underlying cardiac abnormalities, hypothyroidism, or familial long QT syndrome, or
are taking drugs known to prolong the QT interval.
Because of this risk of TdP and QT prolongation, ECG monitoring is recommended if haloperidol is given intravenously.
Haloperidol is not approved for intravenous administration.
Follow up with Parkinson's and movement disorders
in general is clinically complex. A neurologist who is a movement disorders specialist should be able to be of help with this. There are outpatient movement disorders clinics in most major hospitals so it would be worthwhile to call and set up an appointment.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.